Hail, Franklin
- When
- August 19, 8:05 PM CST
- Where
- Franklin County, 2 mi W of Franklin
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.100, -98.988
For about three hours on this Friday evening, a narrow complex of strong to severe thunderstorms rolled from west to east across far southern portions of South Central Nebraska, mainly affecting Harlan, Franklin, Webster, Nuckolls and Thayer Counties. Although no storm reports met severe-criteria, there were instances of nickel size hail and 50 MPH winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For about three hours on this Friday evening, a narrow complex of strong to severe thunderstorms rolled from west to east across far southern portions of South Central Nebraska, mainly affecting Harlan, Franklin, Webster, Nuckolls and Thayer Counties. Although no storm reports met severe-criteria, there were instances of nickel size hail and 50 MPH winds. Locally heavy rainfall ended up being the main story, with several locations near the Highway 136 corridor tallying between 1.25-2.50 inches, and locally higher. A few of the highest-known gauge readings included 3.00 inches four miles east of Red Cloud and 2.78 inches eight miles northwest of Superior.
Storms first spread into southern Harlan County around 8 PM CDT, expanding northward from a line of convection that had been ongoing in parts of northwest and north central Kansas for a few hours. These initial Kansas storms blossomed near a surface warm front and within a zone of steep low-level lapse rates, as a weak shortwave moved in from the southwest. Between 830 and 930 PM CDT, storms quickly expanded east of Harlan County, with the trailing edge of the strongest convection exiting eastern Thayer County around 11 PM. As the storm complex tracked along and near the Highway 136 corridor, mesoscale parameters featured around 2000 J/kg most-unstable CAPE, and deep-layer vertical wind shear on the order of 30-40 knots. In the mid-levels, South Central Nebraska was positioned along the very southern edge of a band of modest west-southwest flow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 19, 7:39 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 839 PM CDT FRI AUG 19 2011 .AVIATION...00Z TAF. THE MAIN CHALLENGE OF THE FORECAST PERIOD CONTINUES TO BE TIMING THUNDERSTORMS IN THE KGRI TERMINAL AREA. THE BEST CHANCE WILL BE LATE EVENING AND MAINLY AFTER MIDNIGHT TONIGHT. THE LOW LEVEL MOISTURE LINGERS INTO THE DAY TOMORROW AND EXPECT THERE COULD BE SOME MVFR STRATUS AND VISIBILITIES DURING THE MORNING. && .PREV DISCUSSION... /ISSUED 329 PM CDT FRI AUG 19 2011/ SHORT TERM...TONIGHT THROUGH 12Z SUNDAY. MAIN FORECAST CONCERNS WILL BE THUNDERSTORMS TONIGHT AND SATURDAY...INCLUDING SEVERE WEATHER AND HEAVY RAIN CHANCES...AND TEMPERATURES. LATEST RADAR HAS STARTED SHOWING A FEW SHOWERS AND THUNDERSTORMS JUST ENTERING THE NORTHERN PART OF THE FORECAST AREA THIS AFTERNOON. THE LOWER CLOUDS FROM EARLIER ARE STARTING TO BREAK UP SOME AND ALLOW TEMPERATURES TO WARM. EAST WINDS ARE GRADUALLY BRINGING IN MORE MOISTURE THIS AFTERNOON. MODELS ARE SIMILAR IN BRINGING IN AN UPPER LEVEL WAVE TONIGHT AND SATURDAY. AT THE SURFACE THERE IS BOUNDARY IS NEARLY STATIONARY ACROSS CENTRAL KANSAS TONIGHT BUT GRADUALLY DRIFT SOUTH LATE TONIGHT AND SATURDAY. TO THE NORTH OF THE FRONT THERE IS PLENTY OF MOISTURE AND WITH THE UPPER WAVE MOVING THROUGH THUNDERSTORMS ARE LIKELY ACROSS PARTS OF NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA. WITH ALL OF THE MOISTURE AVAILABLE EXPECT THERE TO BE SOME HEAVY RAINFALL WITH SOME OF THE THUNDERSTORMS. THE BEST CAPES WILL BE DURING THE AFTERNOON AND EARLY EVENING BUT EXPECT THE THUNDERSTORMS WILL DEVELOP ALONG THE HIGH PLAINS LATER THIS AFTERNOON AND MOVE INTO THE AREA LATER TONIGHT. THEY WILL BE SUSTAINED BY SOME MODEST SHEAR. THE BEST CHANCE FOR SEVERE WILL BE EARLY AS THE CAPE DECREASES LATER TONIGHT. THE THUNDERSTORMS WILL THEN BECOME MORE RAIN AND EXPECT SOME LOCALLY HEAVY RAINFALL ACROSS NORTH CENTRAL KANSAS AND INTO PARTS OF SOUTH CENTRAL NEBRASKA. THE UPPER LEVEL WAVE SLOWLY MOVES OUT OF THE AREA ON SATURDAY. EXPECT SOME SHOWERS AND THUNDERSTORMS TO LINGER ON SATURDAY BUT THERE SHOULD BE DECREASING CHANCES DURING THE DAY AS THE SURFACE BOUNDARY SLIDES TO THE SOUTH. TEMPERATURES WILL BE COOLER ON SATURDAY WITH CLOUDS AND RAIN AND AS THE BOUNDARY SLIDES SOUTH. LATE SATURDAY AFTERNOON AND SATURDAY NIGHT A SURFACE HIGH PRESSURE SYSTEM SETTLES INTO THE AREA AND SHOULD DRY THINGS OUT FOR SATURDAY NIGHT. LONG TERM...12Z SUNDAY THROUGH FRIDAY. PRIMARY CONCERNS IN THE EXTENDED TIME FRAME WILL BE SLIGHT CHANCES FOR THUNDERSTORMS SUNDAY AND MONDAY NIGHT...ALONG WITH TEMPERATURES. EXPECTING QUIET WEATHER TO START THINGS OFF WITH MID LEVEL RIDGING TO THE WEST AND SURFACE HIGH PRESSURE OVER THE MISSOURI RIVER VALLEY. WILL NEED TO KEEP A SLIGHT CHANCE FOR RAIN IN THE FORECAST FOR SUNDAY NIGHT. AT THIS TIME IT DOES NOT APPEAR WE WILL HAVE ANY STRONG MID LEVEL SHORT WAVES ROTATING OVER THE RIDGE ALTHOUGH THERE COULD BE A SUBTLE WAVE WHICH IS TOUGH TO IDENTIFY AT THIS TIME. HOWEVER BOTH THE NAM AND THE GFS ARE INDICATING A PRETTY DECENT LOW LOW JET SETTING UP OVER THE REGION. IT APPEARS THAT THE BEST SPEED CONVERGENCE FROM THIS FEATURE WOULD BE NORTHEAST OF OUR CWA BUT HAVE OPTED TO LEAVE SLIGHT CHANCE FOR THUNDERSTORMS IN THE FORECAST DUE TO THE UNCERTAINTY OF WHERE IT WILL ACTUALLY SET UP. IF WE DO GET CONVECTION IT COULD LINGER IN THE EAST DURING THE MORNING HOURS ON MONDAY. MONDAY NIGHT SOME OF THE MODEL SOLUTIONS ARE AGAIN GENERATING PRECIPITATION AS A WEAK SHORT WAVE TROUGH SWINGS THROUGH THE CENTRAL PLAINS DRAGGING A SURFACE TROUGH INTO THE CWA. FORCING NOT OVERLY IMPRESSIVE SO SLIGHT CHANCE CATEGORY SHOULD COVER IT FOR NOW. AS THE WORKWEEK PROGRESSES THE LONGER SOLUTION MODELS IN PRETTY GOOD AGREEMENT IN SLIDING THE UPPER RIDGE EAST AND INTO THE PLAINS BY THURSDAY/FRIDAY. CANNOT GUARANTEE TUE TO FRI WILL BE COMPLETELY DRY BUT RAIN CHANCES DURING THAT TIME SHOULD BE HIT AND MISS AT BEST. TEMPERATURE-WISE...MON-WED SHOULD BE THE WARMEST DAYS WITH HIGHS AROUND 90...WHILE THUR & FRI ARE A LITTLE COOLER. PREV DISCUSSION... /ISSUED 1231 PM CDT FRI AUG 19 2011/ AVIATION...18Z TAF. SOME STRATOCUMULUS HAS DEVELOPED ACROSS THE KGRI TERMINAL AREA LATE THIS MORNING AND SEEMS TO BE SPREADING OUT AROUND THE AREA. IT HAS BEEN LIFTING...BUT EXPECT IT TO REMAIN MVFR. EXPECT IT WILL LINGER ACROSS THE AREA THROUGH THE AFTERNOON AND BECOME MORE SCATTERED THIS EVENING. THE MAIN CHALLENGE OF THE FORECAST PERIOD WILL BE TIMING THUNDERSTORMS IN THE KGRI TERMINAL AREA. THE BEST CHANCE WILL BE DURING THE EVENING AND OVERNIGHT AND MAINLY AFTER MIDNIGHT TONIGHT. THE LOW LEVEL MOISTURE LINGERS INTO THE DAY TOMORROW AND EXPECT THERE COULD BE SOME MVFR STRATUS AND VISIBILITIES DURING THE MORNING. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...HEINLEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 327 PM CDT FRI AUG 19 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 327 PM CDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME STRONG TO SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. HEAVY RAINFALL AMOUNTS IN EXCESS OF ONE INCH WILL ALSO BE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL REMAIN POSSIBLE INTO SATURDAY AND THEN AGAIN SUNDAY NIGHT THROUGH MONDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT THERE COULD STILL BE A STRONG STORM OR TWO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
640 PM CDT FRI AUG 19 2011
KSZ017-200030-
ROOKS KS-
640 PM CDT FRI AUG 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR ROOKS COUNTY UNTIL 730 PM CDT...
AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF ZURICH...OR 25 MILES SOUTHEAST
OF HILL CITY...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ZURICH...
PLAINVILLE...
WEBSTER STATE PARK...
STOCKTON...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3914 9961 3952 9942 3941 9913 3913 9935
3913 9960
TIME...MOT...LOC 2341Z 206DEG 17KT 3917 9946
HEINLEINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
657 PM CDT FRI AUG 19 2011
KSZ017-018-200045-
OSBORNE KS-ROOKS KS-
657 PM CDT FRI AUG 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSBORNE AND ROOKS
COUNTIES UNTIL 745 PM CDT...
AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BOGUE TO PALCO TO 7
MILES SOUTHWEST OF CODELL...AND MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ZURICH...
DAMAR...
PLAINVILLE...
CODELL...
WEBSTER STATE PARK...
NATOMA...
STOCKTON...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3921 9961 3950 9961 3957 9944 3922 9875
3913 9898 3913 9944
TIME...MOT...LOC 2357Z 242DEG 17KT 3936 9973 3925 9949
3912 9923
HEINLEINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
805 PM CDT FRI AUG 19 2011
KSZ005-NEZ082>084-200145-
FRANKLIN NE-FURNAS NE-HARLAN NE-PHILLIPS KS-
805 PM CDT FRI AUG 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARLAN...SOUTHEASTERN
FURNAS...SOUTHWESTERN FRANKLIN AND NORTHERN PHILLIPS COUNTIES UNTIL
845 PM CDT...
AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF ALMENA...OR 6 MILES NORTHEAST OF
NORTON...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LONG ISLAND...
WOODRUFF...
ALMA...
HARLAN COUNTY DAM...
REPUBLICAN CITY...
NAPONEE...
LAT...LON 4020 9917 3997 9907 3985 9963 4000 9963
4000 9981 4001 9982
TIME...MOT...LOC 0106Z 251DEG 32KT 3992 9975
HEINLEINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 811 PM CDT FRI AUG 19 2011 KSZ005-200200- PHILLIPS KS- 811 PM CDT FRI AUG 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS COUNTY UNTIL 900 PM CDT... AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF LOGAN...OR 15 MILES SOUTHEAST OF NORTON...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PHILLIPSBURG... PRAIRIE VIEW... SPEED... AGRA... LAT...LON 3987 9963 3999 9907 3976 9907 3963 9963 TIME...MOT...LOC 0112Z 248DEG 32KT 3973 9961 HEINLEIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
847 PM CDT FRI AUG 19 2011
KSZ018-019-200230-
MITCHELL KS-OSBORNE KS-
847 PM CDT FRI AUG 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL AND
SOUTHEASTERN OSBORNE COUNTIES UNTIL 930 PM CDT...
AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUNTER...OR 24 MILES SOUTHWEST OF BELOIT...
MOVING EAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HUNTER...
VICTOR...
LAT...LON 3933 9859 3944 9805 3922 9800 3921 9848
3916 9848 3915 9855
TIME...MOT...LOC 0148Z 259DEG 18KT 3926 9845
HEINLEINThe Grand Island radar (KUEX), 52 km away, was scanning. The volume nearest the first event began at 02:05 UTC.
1 hail, 1 heavy rain. Local standard time, as filed.
Storm total rainfall over the past 24 hours of 3 inches was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335461, 335465.